Kansas, 2004

Hail in Kansas, May 29, 2004

May 29, 2004 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 12:41 PM CST, 11 hours 10 minutes earlier.

Area forecast discussion, May 29, 12:41 PM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT SAT MAY 29 2004

.DISCUSSION...
WATER VAPOR SATELLITE IMAGERY SHOWS NEG TILT UPPER TROUGH EXTENDING
FROM WESTERN MT SOUTHEAST TO NORTHEAST NM. THE 17Z SURFACE ANALYSIS
SHOWED A SURFACE LOW DEVELOPING NORTHEAST OF HILL CITY...KS WITH
COLD FRONT EXTENDING NORTH THROUGH WESTERN NE AND A DRYLINE SOUTH
INTO THE EASTERN TEXAS PNHDL.

THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT LIFTING THE 5H TROUGH
NORTHEAST ACROSS THE WESTERN HIGH PLAINS THIS EVENING. INCREASING
SYNOPTIC SCALE ASCENT AHEAD OF THE 5H WAVE...ALONG WITH SURFACE
CONVERGENCE ALONG THE DRYLINE AND COLD FRONT WILL CAUSE
THUNDERSTORMS TO DEVELOP AROUND OR JUST AFTER 21Z ACROSS
NORTH-CENTRAL KS AND SOUTH-CENTRAL NE. GIVEN AN ENVIRONMENT OF
EXTREME INSTABILITY AND VERTICAL WINDHSEAR WITHIN THE WARM
SECTOR...ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY BECOME
SUPERCELLS PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ON
THE NORTH SIDE OF THE SURFACE DRYLINE BULGE...LOW-LEVEL WINDS ARE
FORECASTED TO BACK DURING THE LATE AFTERNOON AND EVENING. THE
INTENSE VERTICAL WINDSHEAR MAY LEAD TO THE DEVELOPMENT OF STRONG AND
LONG TRACK TORNADOES...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF
THE FA LATE THIS AFTERNOON AND TONIGHT.  AFTER 00Z DISCRETE
SUPERCELLS WILL DEVELOP DOWN THE DRYLINE. THESE SUPERCELLS WILL ALSO
BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. SOUTHERLY WINDS WILL REMAIN STRONG AHEAD OF THE DRYLINE
AND COLD FRONT. EXPECT SOUTHERLY WINDS TO RANGE FROM 20 TO 30 MPH
WITH GUSTS TO 45 MPH THROUGH THE EVENING HOURS.

EVENTUALLY THE DISCRETE SUPERCELLS WILL EVOLVE INTO A SQUALL LINE
AND MOVE ACROSS THE EASTERN COUNTIES OF THE FA AROUND MIDNIGHT. THE
VERTICAL WINDSHEAR PROFILES WILL CONTINUE THE THREAT FOR BOW ECHOS
AND WITH MESOCYCLONES POSSIBLE NORTH OF THE OUTFLOW BOWS. THE
NORTHEAST COUNTIES OF THE FA MAY GET SOME HEAVY RAINFALL THIS
EVENING AND TONIGHT. THE RUC AND MESO ETA SHOWS THE GREATEST QPF
NORTH IN EASTERN NE AND IA. I WILL HOLD OFF ON A FLASH FLOOD WATCH
FOR JUST 3 COUNTIES IN MY NORTHEAST FA...SINCE MESOSCALE PROCESSES
WILL GO ALONG WAY INTO DETERMINING ANY FLOODING THREATS.

AFTER SUNRISE ON SUNDAY THE COLD FRONT WILL MOVE EAST OF THE FA. I
KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN COUNTIES
DUE TO THE COLD CORE 5H TROUGH PASSING OVER HEAD. THERE MAY BE
ENOUGH RESIDUAL MOISTURE AND INSTABILITY WITH THE COLD POOL ALOFT
FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP.

IN THE EXTENDED FORECAST THE 5H TROUGH WILL BECOME A CLOSED LOW OVER
THE GREAT LAKE STATES KEEPING KANSAS IN NORTHWEST FLOW ALOFT. A
SURFACE RIDGE WILL BUILD SOUTH ACROSS THE PLAINS THROUGH MIDWEEK
PROVIDING COOL AND DRY CONDITIONS THROUGH MID WEEK. A 5H RIDGE OVER
THE WESTERN CONUS WILL EXPAND EAST TOWARDS THE SOUTHERN PLAINS.
ANOTHER 5H TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST BY THE END OF
THE WEEK. ATTM IT LOOKS LIKE IT WILL TRACK WELL TO OUR NORTH BUT MAY
PROVIDE US A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
KSZ008>012-020>024-034>038-054-
WIND ADVISORY ALONG AND NORTHWEST OF A EMPORIA TO HIAWATHA LINE FOR
THIS AFTERNOON.

&&
Hazardous weather outlook, May 29, 4:00 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT SAT MAY 29 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-301000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
457 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND
TONIGHT. THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
THE ENTIRE REGION UNTIL 10 PM CDT. THIS IS A PARTICULARLY DANGEROUS
SITUATION WITH THE POSSIBILITY OF STRONG TORNADOES. SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TWO INCHES IN
DIAMETER OR GREATER...WIND GUSTS OVER 70 MPH AND TORNADOES ARE
POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

THOSE USING AREA RECREATIONAL LAKES AND ATTENDING OUTSIDE
ACTIVITIES WILL NEED TO MONITOR WEATHER RADIO OR LOCAL BROADCASTS FOR
THE LATEST DEVELOPMENTS.  HAVE A PLAN FOR SEEKING SHELTER, KEEPING IN
MIND THE POTENTIAL FOR RAPID DEVELOPMENT.

THUNDERSTORMS ARE DEVELOPING OVER NORTH CENTRAL KANSAS AND WILL MOVE
NORTHEAST THIS EVENING. OTHER STORMS MAY DEVELOP ACROSS EAST CENTRAL
AND NORTHEAST KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 29, 7:41 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     2 S NARKA               39.93N 97.43W
05/29/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

            NUMEROUS 6 TO 8 INCH TREE LIMBS BLOWN DOWN

&&

DS
Local storm report, May 29, 7:42 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 S NARKA               39.93N 97.43W
05/29/2004  1.25 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

DS
Local storm report, May 29, 7:46 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          2 S MAHASKA             39.95N 97.35W
05/29/2004                   WASHINGTON         KS   EMERGENCY MNGR

&&

DS
Special weather statement, May 29, 8:37 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT SAT MAY 29 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-300900-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
937 PM CDT SAT MAY 29 2004

...TORNADO WATCH NUMBER 327 IS IN EFFECT...

THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES IN THE TORNADO WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA
Local storm report, May 29, 10:50 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             NORTONVILLE             39.41N 95.33W
05/29/2004  0.88 INCH        JEFFERSON          KS   TRAINED SPOTTER

0432 PM     HAIL             NORTONVILLE             39.41N 95.33W
05/29/2004  1.25 INCH        JEFFERSON          KS   TRAINED SPOTTER

0445 PM     HAIL             3 NE MUNDEN             39.94N 97.50W
05/29/2004  0.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

0535 PM     HAIL             JAMESTOWN               39.60N 97.86W
05/29/2004  0.75 INCH        CLOUD              KS   TRAINED SPOTTER

0542 PM     HAIL             3 W JAMESTOWN           39.60N 97.92W
05/29/2004  1.00 INCH        CLOUD              KS   TRAINED SPOTTER

0550 PM     TSTM WND GST     6 SW JAMESTOWN          39.54N 97.94W
05/29/2004  70 MPH           MITCHELL           KS   TRAINED SPOTTER

            BREAKING OFF TREE BRANCHES.

0555 PM     FUNNEL CLOUD     3 SW JAMESTOWN          39.57N 97.90W
05/29/2004                   CLOUD              KS   TRAINED SPOTTER

0557 PM     TORNADO          3 SW JAMESTOWN          39.57N 97.90W
05/29/2004                   CLOUD              KS   TRAINED SPOTTER

0604 PM     HAIL             3 W NORWAY              39.70N 97.83W
05/29/2004  1.00 INCH        REPUBLIC           KS   TRAINED SPOTTER

0610 PM     FUNNEL CLOUD     3 W JAMESTOWN           39.60N 97.92W
05/29/2004                   CLOUD              KS   TRAINED SPOTTER

0611 PM     TORNADO          4 NW JAMESTOWN          39.64N 97.91W
05/29/2004                   CLOUD              KS   STORM CHASER

            SOFTBALL SIZE HAIL, LARGE TREES AND POWER POLES DOWN.

0625 PM     TORNADO          4 NW JAMESTOWN          39.64N 97.91W
05/29/2004                   CLOUD              KS   STORM CHASER

0644 PM     HAIL             NORWAY                  39.70N 97.77W
05/29/2004  2.75 INCH        REPUBLIC           KS   LAW ENFORCEMENT

0645 PM     TORNADO          3 N NORWAY              39.74N 97.77W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

            POWER POLES DOWN.

0706 PM     HAIL             BELLEVILLE              39.82N 97.63W
05/29/2004  1.75 INCH        REPUBLIC           KS   EMERGENCY MNGR

0720 PM     TORNADO          4 NW SCANDIA            39.84N 97.84W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

0728 PM     TORNADO          1 S OKETO               39.95N 96.60W
05/29/2004                   MARSHALL           KS   TRAINED SPOTTER

            2 TORNADOES REPORTED.

0736 PM     TORNADO          5 SW MUNDEN             39.86N 97.60W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

0737 PM     HAIL             4 W CUBA                39.80N 97.53W
05/29/2004  1.00 INCH        REPUBLIC           KS   STORM CHASER

0750 PM     TORNADO          2 S MUNDEN              39.88N 97.54W
05/29/2004                   REPUBLIC           KS   TRAINED SPOTTER

0806 PM     TORNADO          BELLEVILLE              39.82N 97.63W
05/29/2004                   REPUBLIC           KS   STORM CHASER

            ROOF OF DQ PEELED OFF.

0809 PM     TORNADO          MUNDEN                  39.91N 97.54W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

0810 PM     TORNADO          3 SW SUMMERFIELD        39.96N 96.39W
05/29/2004                   MARSHALL           KS   EMERGENCY MNGR

0822 PM     FLASH FLOOD      BELLEVILLE              39.82N 97.63W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

            WATER REPORTED OVER THE ROADS THROUGHOUT MUCH OF THE
            COUNTY.

0830 PM     HAIL             2 S NARKA               39.93N 97.43W
05/29/2004  1.25 INCH        REPUBLIC           KS   TRAINED SPOTTER

0830 PM     TSTM WND GST     2 S NARKA               39.93N 97.43W
05/29/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

            NUMEROUS 6 TO 8 INCH TREE LIMBS BLOWN DOWN

0832 PM     TORNADO          1 S NARKA               39.95N 97.43W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

0835 PM     TORNADO          2 S MAHASKA             39.95N 97.35W
05/29/2004                   WASHINGTON         KS   EMERGENCY MNGR

&&

DS
Local storm report, May 29, 11:11 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             2 S TESCOTT             38.98N 97.88W
05/30/2004  0.88 INCH        OTTAWA             KS   TRAINED SPOTTER

&&

DS

The radar

The Topeka radar (KTWX), 109 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
May 29, 11:51 PM CST
Where
Ottawa County, 9 mi NE of Bennington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398107.